Uniqueness and Existence of Viscosity Solutions of Generalized mean Curvature Flow Equations

  • Yun-Gang Chen
  • Yoshikazu Giga
  • Shun’Ichi Goto


This paper treats degenerate parabolic equations of second order
$$u_t + F(\nabla u,\nabla ^2 u) = 0$$
related to differential geometry, where ∇ stands for spatial derivatives of u = u{t,x) in xR n , and u t represents the partial derivative of u in time t. We are especially interested in the case when (1.1) is regarded as an evolution equation for level surfaces of u. It turns out that (1.1) has such a property if F has a scaling invariance
$$F(\lambda p,\lambda X + \sigma p \otimes p) = \lambda F(p.X),\,\,\,\,\,\,\lambda > 0,\,\,\sigma \in \mathbb{R}$$
for a nonzero pR n and a real symmetric matrix X, where ⊗ denotes a tensor product of vectors in R n . We say (1.1) is geometric if F satisfies (1.2). A typical example is
$$u_t - \left| {\nabla u} \right|div(\nabla u/\left| {\nabla u} \right|) = 0,$$
where ∇u is the (spatial) gradiant of u. Here ∇u/|∇u| is a unit normal to a level surface of u, so div (∇u/|∇u|) is its mean curvature unless ∇u vanishes on the surface. Since u t /\∇u\ is a normal velocity of the level surface, (1.3) implies that a level surface of solution u of (1.3) moves by its mean curvature unless ∇u vanishes on the surface. We thus call (1.3) the mean curvature flow equation in this paper.


Parabolic Equation Viscosity Solution Level Surface Comparison Theorem Evolution Family 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. U. Abresch & J. Langer, The normalized curve shortening flow and homothetic solutions, J. Differential Geometry 23 (1986) 175–196.MathSciNetzbMATHGoogle Scholar
  2. A. D. Alexandroff, Almost everywhere existence of the second differential of a convex function and some properties of convex surfaces connected with it, Leningrad Gos. Univ. Uchen. Zap. Ser. Mat. Nauk. 6 (1939) 3–35. (Russian)Google Scholar
  3. S. Angenent, Parabolic equations for curves on surfaces. II: Intersections, blow up and generalized solutions, CMS-Technical Summary Report #89–24, Univ. of Wisconsin.Google Scholar
  4. K. A. Brakke, The motion of a surface by its mean curvature, Princeton Univ. Press, Princeton, NJ, 1978.Google Scholar
  5. Y.-G. Chen, Y. Giga & S. Goto, Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, Proc. Japan Acad. Ser. A 65 (1989) 207–210MathSciNetzbMATHCrossRefGoogle Scholar
  6. M. G. Crandall, Semidifferentials, quadratic forms and fully nonlinear elliptic equations of second order, Ann. Inst. H. Poincaré Anal. Non Linéare 6 (1989) 419–435.zbMATHGoogle Scholar
  7. P. Dupuis & H. Ishii, On oblique derivative problems for fully nonlinear second order elliptic PDE’s on nonsmooth domain, preprintGoogle Scholar
  8. C. Epstein & M. Weinstein, A stable manifold theorem for the curve shortening equation, Comm. Pure Appi. Math. 40 (1987) 119–139MathSciNetzbMATHGoogle Scholar
  9. L. C. Evans & J. Spruck, Motion of level sets by mean curvature., I, this issue, pp. 635-681 Google Scholar
  10. M. Gage & R. Hamilton, The heat equation shrinking of convex plane curves, J. Differential Geometry 23 (1986) 69–96MathSciNetzbMATHGoogle Scholar
  11. E. De Giorgi, Convergence problems for functionals and operators, Proc. Internat. Meeting on Recent Methods in Nonlinear Analysis (E. De Georgi et al., eds.), Pitagora Editrice, Bologna, 1979, 131–188Google Scholar
  12. M. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geometry 26 (1987) 285–314MathSciNetzbMATHGoogle Scholar
  13. M. Gurtin, Towards a nonequilibrium thermodynamics of two-phase materials, Arch. Rational Mech. Anal. (1988) 275–312MathSciNetzbMATHGoogle Scholar
  14. G. Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geometry 20 (1984) 237–266.MathSciNetzbMATHGoogle Scholar
  15. Asymptotic behavior for singularities of the mean curvature flow, J. Differential Geometry 31 (1990) 285–299MathSciNetzbMATHGoogle Scholar
  16. H. Ishii, Perron’s method for Hamilton-Jacobi equations, Duke Math. J. 55 (1987) 369–384zbMATHGoogle Scholar
  17. On uniqueness and existence of viscosity solutions of fully nonlinear second order elliptic PDE’s, Comm. Pure Appi. Math. 42 (1989) 15–45.zbMATHCrossRefGoogle Scholar
  18. H. Ishii & P. L. Lions, Viscosity solutions of fully nonlinear second-order elliptic partialdifferential equations, J. Differential Equations 83 (1990) 26–78MathSciNetzbMATHCrossRefGoogle Scholar
  19. R. Jensen, The maximum principle for viscosity solutions of fully nonlinear second-order partial differential equations, Arch. Rational Mech. Anal. 101 (1988) 1–27zbMATHGoogle Scholar
  20. R. Jensen, P. L. Lions & P. E. Souganidis, A uniqueness result for viscosity solutions of second order fully nonlinear partial differential equations, Proc. Amer. Math. Soc. 102 (1988) 975–978MathSciNetzbMATHCrossRefGoogle Scholar
  21. J. M. Lasry & P. L. Lions, A remark on regularization in Hilbert spaces, Israel J. Math. 55 (1986) 257–266.MathSciNetzbMATHGoogle Scholar
  22. P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations, Part II: Viscosity solutions and uniqueness, Comm. Partial Differential Equations 8 (1983) 1229–1276zbMATHCrossRefGoogle Scholar
  23. P. de Mottoni & M. Schatzman, Evolution géométrie d’interfaces, C.R. Acad. Sci. ParisSér. I Math. 309 (1989) 453–458zbMATHGoogle Scholar
  24. D. Nunziante, Uniqueness of viscosity solutions of fully nonlinear second order parabolicequations with noncontinuous time-dependence, Differential Integral Equations 3 (1990) 77–91MathSciNetzbMATHGoogle Scholar
  25. S. Osher & J. A. Sethian, Fronts propagating with curvature dependent speed: Algorithms based on Hamilton-Jacobi formulations, J. Computational Phys. 79 (1988) 12–49MathSciNetADSzbMATHCrossRefGoogle Scholar
  26. J. A. Sethian, Numerical algorithms for propagating interfaces: Hamilton-Jacobi equations and conservation laws, J. Differential Geometry 31 (1990) 131–161.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1999

Authors and Affiliations

  • Yun-Gang Chen
  • Yoshikazu Giga
  • Shun’Ichi Goto

There are no affiliations available

Personalised recommendations